Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 25, NWS Morristown, TN

December 30, 20087 counties in Virginia; 7 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 30, 2008, 2:27 AM EST for 7 counties in Virginia; 7 counties in Tennessee. It took effect at Dec 30, 2008, 8:55 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 2:27 AM EST (07:27 UTC)
In effect from
Dec 30, 2008, 8:55 PM EST
Expired
Dec 31, 2008, 10:00 AM EST
In force
13 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 300727
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 AM EST TUE DEC 30 2008

...STRONG NORTHWEST WINDS LATE TONIGHT AND EARLY WEDNESDAY...

.A LOW PRESSURE SYSTEM WILL MOVE RAPIDLY EAST THROUGH THE OHIO
VALLEY TODAY. A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE
SOUTHERN APPALACHIANS TONIGHT. THE PRESSURE GRADIENT BEHIND THE
COLD FRONT WILL RESULT IN STRONG GUSTY NORTHWEST WINDS.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-301530-
/O.NEW.KMRX.WI.Y.0025.081231T0600Z-081231T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
227 AM EST TUE DEC 30 2008

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY. 

NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS NEAR 45 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$
4 follow-up statements
000 
WWUS74 KMRX 301942
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EST TUE DEC 30 2008

...STRONG NORTHWEST WINDS LATE TONIGHT AND EARLY WEDNESDAY...

.A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN
APPALACHIANS TONIGHT. THE PRESSURE GRADIENT BEHIND THE COLD FRONT
WILL RESULT IN STRONG GUSTY NORTHWEST WINDS.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-310345-
/O.CON.KMRX.WI.Y.0025.081231T0600Z-081231T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
242 PM EST TUE DEC 30 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST
WEDNESDAY. 

NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS NEAR
45 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$
000 
WWUS74 KMRX 310155 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EST TUE DEC 30 2008

...STRONG NORTHWEST WINDS LATE TONIGHT AND EARLY WEDNESDAY...

.A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN
APPALACHIANS OVERNIGHT. THE PRESSURE GRADIENT BEHIND THE COLD
FRONT WILL RESULT IN STRONG GUSTY WINDS THROUGH WEDNESDAY MORNING.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-310900-
/O.EXT.KMRX.WI.Y.0025.081231T0155Z-081231T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
855 PM EST TUE DEC 30 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 AM EST WEDNESDAY. 

WINDS OVERNIGHT INTO WEDNESDAY MORNING WILL BE SUSTAINED AT TO 20
TO 35 MPH WITH GUSTS NEAR 50 MPH. THE WINDS WILL BE FROM THE WEST
OR SOUTHWEST FOR MOST OF THE NIGHT...THEN BECOME NORTHWEST EARLY
WEDNESDAY MORNING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING.

$$

DGS
000 
WWUS74 KMRX 310811
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 AM EST WED DEC 31 2008

...STRONG WESTERLY WINDS WILL CONTINUE THIS MORNING...

.A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE SOUTHERN
APPALACHIANS EARLY THIS MORNING. THE TIGHT PRESSURE GRADIENT
BEHIND THE FRONT WILL RESULT IN STRONG GUSTY NORTHWEST WINDS
THROUGH THE MORNING HOURS.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-311500-
/O.CON.KMRX.WI.Y.0025.000000T0000Z-081231T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
311 AM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING. 

WINDS THIS MORNING WILL BE SUSTAINED BETWEEN 20 AND 35 MPH WITH
GUSTS NEAR 50 MPH. THE WINDS WILL BE FROM THE WEST OR SOUTHWEST
UNTIL DAYBREAK... THEN BECOME NORTHWEST THIS MORNING. WINDS WILL
DIMINISH TO 15 TO 25 MPH WITH GUSTS TO 30 MPH BY THIS AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING.

$$

DH
000 
WWUS74 KMRX 311501
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1001 AM EST WED DEC 31 2008

...NORTHWEST WINDS DECREASING BEHIND FRONTAL PASSAGE...

.NORTHWEST WINDS WERE DECREASING THIS MORNING BEHIND PASSAGE OF A
COLD FRONT. HIGHEST ELEVATIONS MAY STILL GET A BRIEF GUST TO 35 MPH
...WITH SUSTAINED SPEEDS MAINLY AVERAGING 15 TO 25 MPH.

THUS...THE WIND ADVISORY FOR SOUTHWESTERN VIRGINIA...AS WELL AS THE
SMOKY AND NORTHERN MOUNTAINS OF EAST TENNESSEE...WILL BE ALLOWED TO
EXPIRE AT 10 AM EST.


TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-311615-
/O.EXP.KMRX.WI.Y.0025.000000T0000Z-081231T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
1001 AM EST WED DEC 31 2008

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING. 

NORTHWEST WINDS WERE DECREASING THIS MORNING BEHIND PASSAGE OF A
COLD FRONT. HIGHEST ELEVATIONS MAY STILL GET A BRIEF GUST TO 35 MPH
...WITH SUSTAINED SPEEDS MAINLY AVERAGING 15 TO 25 MPH..

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:30 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Dec 29, 8:30 PM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EST MON DEC 29 2008

.DISCUSSION...HIGH PRESSURE DOMINATES THE WEATHER PATTERN FOR THE
NEAR TERM.  NO CHANGES PLANNED TO THE FORECAST.

.SHORT TERM...(TONIGHT AND TUESDAY)...MODELS/SREF ARE ESSENTIALLY
UNANIMOUS IN THEIR DEPICTION OF TRANQUIL...DRY WEATHER CONDITIONS
PERSISTING THROUGH THE SHORT TERM AS REGION TRANSITIONS TO A ZONAL
FLOW ALOFT. SURFACE HIGH PRESSURE RIDGE PROJECTED TO MIGRATE EAST
OF THE APPALACHIANS BY TOMORROW ALLOWING RETURN FLOW TO MODERATE
TEMPS SOMEWHAT. THUS MAV GUIDANCE TEMPS APPEAR REASONABLE AND
GENERALLY DID NOT STRAY TOO FAR FROM THOSE VALUES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
A SHORTWAVE TROUGH WILL MOVE OUT OF THE CANADIAN ROCKIES AND ACROSS
THE GREAT LAKES/OHIO VALLEY REGION ON TUESDAY NIGHT...WITH THE
TROUGH AXIS CROSSING OUR AREA WEDNESDAY. THERE IS VERY LITTLE
MOISTURE TO WORK WITH AND THE LIFT REMAINS RATHER WEAK...HOWEVER THE
NAM DOES DEPICT SOME GOOD LOW LEVEL INSTABILITY IN SW VA WEDNESDAY
MORNING...ALONG WITH A 30-40 KT UPSLOPE FLOW. THIS SHOULD BE ENOUGH
TO GENERATE SOME SCATTERED TO ISOLATED SNOW SHOWERS IN SW VA AND THE
TN MTNS. QPF WILL BE LIGHT...A HALF INCH OR LESS.

HIGH PRESSURE WILL BE OVER THE AREA WEDNESDAY NIGHT...THEN THE RIDGE
AXIS MOVES TO OUR EAST ON THURSDAY. AS A CLOSED LOW MOVES ACROSS THE
GREAT LAKES...A SOUTHERLY FLOW OF MOISTURE WILL STRENGTHEN.
ISENTROPIC LIFT SHOULD BEGIN TO BRING A CHANCE OF RAIN TO SOTUHERN
AND WESTERN PORTIONS ON THURSDAY NIGHT. DIVERGENCE ALOFT AND FALLING
500 MB HEIGHTS WILL INCREASE LARGE-SCALE LIFT ON FRIDAY. RAISED POPS
A BIT FOR FRIDAY BUT WILL KEEP IN THE CHANCE RANGE DUE TO SOME
DISAGREEMENTS IN TIMING BETWEEN THE GFS AND THE ECMWF. A BUILDING
RIDGE SHOULD KEEP SATURDAY DRY...THEN THE SOUTHERN STREAM BECOMES
MORE ACTIVE FOR EARLY NEXT WEEK. THE GFS AND ECMWF HAVE LARGE
DIFFERENCES IN THEIR HANDLING OF A SOUTHERN STREAM TROUGH...SO WILL
KEEP MONDAY DRY FOR THE MOMENT WITH A TREND OF INCREASING CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             32  63  31  48  25 /   0   0   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  31  59  31  44  21 /   0   0  10  10   0
OAK RIDGE, TN                       31  59  30  44  20 /   0   0  10  10   0
TRI CITIES AIRPORT, TN              27  58  30  39  20 /   0   0  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM/DGS
Hazardous weather outlook, Dec 29, 5:30 AM EST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST MON DEC 29 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST MON DEC 29 2008 /430 AM CST MON DEC 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in Tennessee, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.